Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS Milwaukee, WI

August 16, 2018Fond du Lac County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 16, 2018, 2:23 PM CDT for Fond du Lac County, Wisconsin. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 2:23 PM CDT (19:23 UTC)
Expired
Aug 16, 2018, 3:00 PM CDT
In force
37 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Fond du Lac County, WI

The radar

The Milwaukee radar (KMKX), 83 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 2:30 PM CDTHAIL 16 Ese Brandon, WI
Aug 16, 2:40 PM CDTTSTM WND DMG3 Ene Brandon, WIDELAYED REPORT: SEVERAL LARGE TREES REPORTED DOWN NEAR THE INTERSECTION OF COUNTY ROADS M AND T. REPORTED BY OFF-DUTY NWS EMPLOYEE FROM NWS GRB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WUUS53 KMKX 161923
SVRMKX
WIC039-162000-
/O.NEW.KMKX.SV.W.0048.180816T1923Z-180816T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
223 PM CDT THU AUG 16 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  West central Fond du Lac County in east central Wisconsin...

* Until 300 PM CDT.

* At 222 PM CDT, a severe thunderstorm was located near Brandon, or
  near Waupun, and is nearly stationary.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Brandon, Alto and Lagoda. 

People attending The Alto Fair should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4366 8882 4377 8879 4378 8858 4367 8857
TIME...MOT...LOC 1922Z 322DEG 2KT 4371 8868 

HAIL...1.25IN
WIND...<50MPH
 
$$

GEHRING
2 follow-up statements
771 
WWUS53 KMKX 161935
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
235 PM CDT THU AUG 16 2018

WIC039-162000-
/O.CON.KMKX.SV.W.0048.000000T0000Z-180816T2000Z/
Fond du Lac WI-
235 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR WEST CENTRAL FOND DU LAC COUNTY...

At 234 PM CDT, a severe thunderstorm was located near Brandon, or 7
miles north of Waupun, moving north at 10 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Brandon, Alto and Lagoda. 

People attending The Alto Fair should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4366 8882 4377 8879 4378 8858 4367 8857
TIME...MOT...LOC 1934Z 185DEG 8KT 4374 8869 

HAIL...1.25IN
WIND...<50MPH
 
$$

GEHRING
999 
WWUS53 KMKX 161956
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
256 PM CDT THU AUG 16 2018

WIC039-162006-
/O.EXP.KMKX.SV.W.0048.000000T0000Z-180816T2000Z/
Fond du Lac WI-
256 PM CDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FOND DU LAC
COUNTY WILL EXPIRE AT 300 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain is still possible with this thunderstorm. Small stream flooding 
will be possible. 

LAT...LON 4366 8882 4377 8879 4378 8858 4367 8857
TIME...MOT...LOC 1956Z 322DEG 2KT 4373 8868 

$$

GEHRING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 12:09 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 16, 12:09 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1209 PM CDT Thu Aug 16 2018

.UPDATE...MLCAPE values up to 1500 j/kg though shear is near nil.
Low level flow weak, so again main concern looks to be pockets of
heavier rainfall with any showers/storms that form this afternoon
into early this evening.

PC

&&

.AVIATION(18Z TAFS)...Ceilings and vsbys have shown marked
improvement from earlier to MVFR levels. Expecting scattered to
numerous shra/tsra to take shape across sc WI this afternoon with
less coverage in the east. Light wind regime still in place
overnight so have some pockets of IFR vsbys. Some areas may get a
little lower in sc WI. Not too different of a setup from last
night. Once again, expect improvement through Friday morning.
Any precip on Friday looks to be more spotty.

PC

&&

.PREV DISCUSSION... (Issued 943 AM CDT Thu Aug 16 2018)

UPDATE...Visibilities have improved so advisory was let go
naturally at 14z. Expecting further shra/tsra development this
afternoon with further build up of MLCAPE. Already seeing some
pretty decent values out there. Shear and mid level lapse rates
not looking impressive so expect more of the same of what we saw
yesterday. Precipitable water values pushing 2 inches and overall
flow is weak so expect pockets of heavy rainfall. LCL values on
the low side plus higher sfc/3km CAPE values suggests any low
level boundary interactions could result in the observing of
small funnels, in again a similar fashion to yesterday. Better
PVA/shear associated with the mid level wave to our southwest
should focus more organized storms to our south across IL into the
evening hours.

PC

MARINE...Winds and wave action look well below small craft
criteria. Will continue to keep an eye on how things evolve for
the system early next week and how it will impact conditions
across the lake.

PC

PREV DISCUSSION... (Issued 704 AM CDT Thu Aug 16 2018)

UPDATE...

Light showers developed early this morning in response to very
weak vorticity advection with a weak shortwave trough moving
through. These are isolated, light, short-lived, and drifting to
the west.

It's hard to tell how much the dense fog is expanding this
morning. Webcams remain quite clear, so the fog is not really
widespread. No change to the Dense Fog Advisory.

AVIATION(12Z TAFS)...

MVFR and IFR/LIFR ceilings and visibility are sporadic across
southern WI this morning. There are transient areas of dense fog.
Look for improving conditions by mid morning.

Expect scattered showers and thunderstorms again today, with a
little more coverage than yesterday. Fog is expected again tonight.

PREV DISCUSSION... (Issued 509 AM CDT Thu Aug 16 2018)

UPDATE...

A Dense Fog Advisory is in effect for portions of south central
and southeast Wisconsin until 9 am. Satellite imagery,
specifically the GOES 16 Nighttime Microphysics RGB scheme, shows
a growing area of fog across most of south central Wisconsin early
this morning. Surface observations and web cams confirm the areas
of dense fog. The fog is transient, so motorists should be
prepared to encounter sudden reduced visibility during the morning
commute.

We may need to add more counties as the morning goes on. Right
now, some mid level clouds are helping to keep the fog less dense
over areas like Jefferson and Dodge Counties.

PREV DISCUSSION... (Issued 335 AM CDT THU AUG 16 2018)

TODAY AND TONIGHT...Forecast Confidence - Medium.

There is patchy fog across most of southern WI early this morning,
and a few locations recently developed dense fog. High clouds are
starting to clear out of southwest WI, so there is concern for more
widespread, dense fog. Will continue to monitor and issue a dense
fog advisory if the fog continues to expand.

A very weak shortwave trough will gradually cross southeast WI this
morning. this is the feature that brings a slight chance for showers
and maybe a rumble of thunder to eastern WI. A stronger shortwave
trough will slide across Iowa this morning and through northern IL
and southern WI this afternoon into Friday. This is the main weather-
maker for today. Expect scattered showers and thunderstorms this
afternoon and tonight. Similar to yesterday, instability is decent
with CAPE values around 1500 j/kg but shear is weak, so no severe
weather risk. Precipitable water values are around 1.75 inches.

Thunderstorm coverage should be higher today than yesterday,
although still not everyone will get beneficial rainfall. The slow
movement and high efficiency of the showers this afternoon may cause
brief ponding of water in low-lying areas, but flooding is not a
concern.

Temperatures are tricky today as there should be some morning
sunshine and then increasing afternoon clouds. Models are cooler
than yesterday, but conditions should end up being similar to
yesterday, so went more with persistence rather than model guidance
for the max temps.

FRIDAY THROUGH SATURDAY...Forecast Confidence - Medium to High.

Slightly slower movement of passing mid-level trof and potential for
mid-level deformation over southeast WI Friday morning will result
in the chance for -shra lingering over the area.  The threat will
diminish through the morning as the synoptic lift moves farther to
the southeast.  However no significant drop in humidity is expected.
Dewpoints, possibly aided by evapotranspiration, should return to
the mid to upper 60s.  The morning clouds should thin and partially
clear allowing Cape to increase to 1-2K joules.  Weak low pressure
trof and convergence may add just enough lift to produce a few
storms Friday afternoon.  These would be slow movers and result in
heavy downpours.  Any storm activity will wane in the late
aftn/early eve with insolation loss.

High low level humidity and light boundary layer winds should
produce at least patchy fog later Friday night across the area. Need
to add a slight chance for a t-storm in some inland areas on
Saturday due to lingering low pressure trof and associated weak
convergence. Atmosphere will return to unstable conditions in the
afternoon with SBCape again flirting with 1K joules. However most of
the day will be dry.

EXTENDED PERIOD...

SATURDAY NIGHT THROUGH THURSDAY...Forecast Confidence - High
trending to Low to Medium.

A sprawling high pressure ridge will result in mostly dry and
seasonal conditions continuing through the later half of the
weekend. Temperatures will remain warm and seasonal with a light
easterly wind resulting in slight afternoon cooling by Lake
Michigan. The weekly zonal flow over the upper Midwest and Plains
will yield to an amplifying short wave trof moving in from the
west later in the weekend. This short wave will remain progressive
due to a secondary wave pushing into the Pacific Northwest.
Medium range models continue to diverge on the strength and track
of this system from Sunday night into the Tuesday time period.
ECMWF/NH Canadian solutions remain consistent in showing deeper
and more northern track of this wave which carries low pressure
across southern WI or northern IL Monday afternoon and evening.
GFS remains much weaker and much farther south. GFS ensembles
continue to quite a bit of variability. However a few members
agree with stronger, northern solution from other guidance. WPC
not even using GFS in its blended guidance with the greatest
confidence in the ECMWF ensemble mean. Hence looking at a greater
likelihood for showers and a few storms returning Monday
afternoon and night. Following ECMWF blended solution, better
instability and severe weather threat should remain south of WI.
CIPS Severe Probability Analog has less than 10% probability in
southern WI. This stronger solution would also likely usher in
period of cooler, less humid conditions for mid- week.

Following the ECMWF/Canadian solutions, high pressure and quiet
conditions should settle in along with the cooler conditions
through the end of the extended period.

AVIATION(09Z TAFS)...MVFR and IFR ceilings and visibility are
developing sporadically across southern WI early this morning.
Expect visibility to continue to drop in south central WI where
skies are clearing and had rain yesterday. Look for improving
conditions by mid morning.

Expect scattered showers and thunderstorms again today, with a
little more coverage than yesterday. Fog is expected again tonight.

MARINE...Northerly winds developing tonight and a long fetch will
bring wave height up to 2 feet in the nearshore waters by Friday,
but winds and waves will remain below advisory criteria. Light,
onshore winds will persist through the weekend.

A stronger storm system may affect the region early next week, but
exact details remain unclear at this time. It's possible that winds
and/or waves may exceed Small Craft Advisory levels with this
system.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Today/Tonight and Aviation/Marine...Cronce
Friday THROUGH Wednesday...MBK
Hazardous weather outlook, Aug 16, 9:06 AM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
906 AM CDT Thu Aug 16 2018

WIZ046-047-051-052-056>060-062>072-171415-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
906 AM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon, with the
chance for storms continuing tonight. Heavy rainfall will
accompany some of the storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are small chances for thunderstorms Friday afternoon and
again Saturday afternoon. Thunderstorms are likely on Monday and
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-171415-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
906 AM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

There are small chances for thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are small chances for thunderstorms Friday afternoon, with a
better chance next Monday and Monday night.

Winds and waves may reach Small Craft Advisory levels next Monday
night and Tuesday.

Collar
www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:04 AM CDTDense Fog AdvisoryMKXColumbia, Dane, Green, Green Lake, Iowa, Lafayette and 4 more4 hr
Aug 16, 2:54 PM CDTAreal Flood AdvisoryMKXFond du Lac2 hr
Aug 16, 4:12 PM CDTAreal Flood AdvisoryMKXFond du Lac2 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.